MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number CM1930N
Medical Device Problem Code Hole In Material (1293)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® bivona® custom tracheostomy tube cuff had a small hole.The issue was spontaneously observed by the patient's parents during the night at the patient's home.The device had been in use for 2 weeks prior to the event.It was noted that the cuff patency was tested prior to use and the cuff was filled with 8ml of sterile water.The tracheostomy tube was exchanged for a new one.No patient injury was reported.
 
Additional Manufacturer Narrative
One bivona® 8.0 mm custom tracheostomy tube was returned for investigation.A review of the device history record for the reported lot found no abnormalities.During functional testing, the device cuff was inflated with 20 cc of air.The device cuff was unable to fully inflate and immediately deflated as air escaped from a small hole in the cuff.Visual inspection of the device cuff revealed tiny scratches next to the hole in the cuff.The cuff of the device was then removed from the tracheostomy tube shaft and the wall thickness of the cuff was measured.The cuff wall thickness was found to pass specification.Investigation was unable to definitely determine the root cause of the observed cuff hole.

Brand Name
PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6508899
Report Number3012307300-2017-00866
Device Sequence Number1330811
Product Code JOH
UDI-Device Identifier15019517033427
UDI-Public15019517033427
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Patient Family Member or Friend
Device Expiration Date12/19/2021
Device Catalogue NumberCM1930N
Device Lot NumberDS000859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
05/12/2017
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date05/24/2017
05/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1